Missouri, 2011

Tornado and Flash Flooding in Missouri, May 11 to 13, 2011

May 11 to 13, 2011 · NWS SGF · 65 events in 24 counties and zones

An upper level low over western Kansas combined with a cold front moved into the region and produced severe thunderstorms. Numerous severe storms and a few supercells produced very large hail and high wind gusts as the front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$529,000
Crop damage
None recorded
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low over western Kansas combined with a cold front moved into the region and produced severe thunderstorms. Numerous severe storms and a few supercells produced very large hail and high wind gusts as the front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 11, 7:08 PM CST, 27 minutes earlier.

Area forecast discussion, May 11, 7:08 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT WED MAY 11 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 8 PM CDT WED MAY 11 2011/

A LINEAR CONVECTIVE COMPLEX STRETCHING FROM NORTHWEST ARKANSAS
NORTH ALONG THE HIGHWAY 71 CORRIDOR AT 8 PM (01Z) CONTINUED TO
SPREAD STEADILY NORTH NORTHEAST. THIS ACTIVITY WAS BEGINNING TO
ENCOUNTER A MORE STABLE AIRMASS AND A GRADUAL WEAKENING TREND IS
EXPECTED AS THE STORMS MAKE THEIR WAY TOWARD THE HIGHWAY 65
CORRIDOR AROUND AND AFTER 9 PM.

LOCALIZED STRONG TO POTENTIALLY DAMAGING WIND GUSTS WILL BE
POSSIBLE MAINLY WITH THE SOUTHERN PORTION OF THE LINE ACROSS FAR
SOUTHWEST MISSOURI TO THE WEST AND SOUTHWEST OF SPRINGFIELD.

FREQUENT LIGHTNING AND BRIEF BY HEAVY RAINFALL WILL ALSO ACCOMPANY
THESE STORMS. EXPECT THE STORMS TO DIMINISH LATER THIS EVENING
WITH THE LOSS OF DAY TIME HEATING.

A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT UNTIL 10 PM WEST OF
HIGHWAY 65.

FOSTER

&&

.DISCUSSION...

SHORT TERM...(TONIGHT THROUGH SATURDAY)

ITS ANOTHER WARM AND MUGGY AFTERNOON ACROSS THE AREA WITH
TEMPERATURES IN THE LOW TO MID 80S AND DEWPOINTS IN THE UPPER 60S.
A DECENT CAP AROUND 800 MB IS KEEPING THE WEATHER QUIET FOR NOW. PARTLY
CLOUDY SKIES THIS AFTERNOON WILL GIVE WAY TO AN INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS THIS EVENING. AN UPPER LEVEL LOW IS
CURRENTLY OVER SOUTHERN COLORADO AND SEVERAL WAVES ARE ROTATING
UP ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON SPARKING
OFF CLUSTERS OF STRONG TO SEVERE STORMS JUST OUT TO OUR WEST. ONE
DISTURBANCE IS OVER NORTH TEXAS RIGHT NOW AND MOVING IN THIS
DIRECTION. WILL EXPECT THIS FEATURE TO DEVELOP SHOWERS AND STORMS
OVER THE WESTERN AREAS AFTER 00Z THIS EVENING. SOME STORMS COULD
BE STRONG TO SEVERE BUT WITH THE LOSS OF DAYTIME
HEATING...ANTICIPATING AN OVER WEAKENING TREND IN INTENSITY AFTER
DARK TONIGHT AS THIS TRANSLATES ACROSS THE WESTERN OZARKS TONIGHT.

THE UPPER LEVEL LOW WILL SLOWLY MOVE INTO KANSAS BY MIDDAY
THURSDAY. ANOTHER WAVE WILL BE MOVING ACROSS THE OZARKS BY LATE
AFTERNOON THURSDAY AND THIS WILL HELP DEVELOP ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WHICH SOME COULD BE STRONG TO SEVERE.
GIVEN THE STEEP LAPSE RATES...MODERATE INSTABILITY...AND
INCREASING MID AND UPPER LEVEL VERTICAL SHEAR...LARGE HAIL WILL BE
THE PRIMARY THREAT FOLLOWED BY DAMAGING WIND GUSTS. CAN'T RULE OUT
AN ISOLATED TORNADO BUT THIS WILL BE A LIMITED THREAT. STORMS WILL
LINGER INTO THE EVENING HOURS WITH A GRADUAL EAST TO WEST PROGRESSION.

THE UPPER LEVEL LOW WILL BE RIGHT OVER THE OZARKS BY FRIDAY
MORNING AS IT VERY SLOWLY MOVES EAST. FRIDAY LOOKS LIKE IT WILL BE
COOL AND CLOUDY DAY WITH SCATTERED SHOWERS AND ISOLATED THUNDER
POSSIBLE UNDERNEATH THE UPPER LEVEL LOW. RAIN CHANCES WILL LINGER
THROUGH EARLY SATURDAY THANKS TO THE SLOW NATURE OF THIS UPPER
LEVEL LOW. BELOW AVERAGE TEMPERATURES EXPECTED THROUGH THE WEEKEND.

GRIFFIN

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

ONE UPPER LEVEL LOW WILL TRACK TO THE SOUTHEAST OF THE AREA THIS
WEEKEND WHILE ANOTHER UPPER LOW DROPS SOUTH UNDERNEATH A BLOCKING
RIDGE PATTERN. THE RESULT WILL MUCH COOLER TEMPERATURES...
CONSIDERABLE CLOUD COVER AND A CHANCE OF SHOWERS THROUGH THE
WEEKEND.  SOME IMPROVEMENT IN THE WEATHER CONDITIONS IS EXPECTED
EARLY NEXT WEEK BUT TEMPERATURES WILL REMAIN BELOW NORMAL.
ADDITIONAL CHANCES OF SHOWERS MAY DEVELOP MID TO LATE WEEK AS
DISTURBANCES SLIDE INTO THE REGION WITHIN A NORTHWEST FLOW.

FOSTER

&&

.AVIATION...

THUNDERSTORMS WILL IMPACT AREA TERMINALS THIS EVENING. THE STORM
WILL REACH THE JOPLIN TERMINAL BY 01Z...AND SPRINGFIELD AND
BRANSON BY 02Z. WIND GUSTS IN EXCESS OF 30 KTS WILL LIKELY OCCUR
WITH THE STORMS ALONG WITH BRIEF MVFR TO LOCALIZED IFR CONDITIONS.
THE STORMS AND RESIDUAL SHOWERS WILL DIMINISH LATER THIS EVENING
AND OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN
DEVELOP THURSDAY AS AN UPPER LOW PRESSURE SYSTEM APPROACHES THE
AREA.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 11, 7:16 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT WED MAY 11 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
816 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK FOR SEVERE THUNDERSTORM WINDS.
LIMITED RISK FOR HAIL.
ELEVATED TO SIGNIFICANT RISK FOR LIGHTNING.

DISCUSSION...

THUNDERSTORMS WILL SPREAD FROM SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI
THIS EVENING. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
MAINLY WEST OF HIGHWAY 65 WITH DAMAGING WINDS THE PRIMARY HAZARD
RISK. THE STORMS WILL REACH THE HIGHWAY 65 CORRIDOR BY 10 PM.
FREQUENT LIGHTNING AND HEAVY RAINFALL WILL ALSO ACCOMPANY SOME OF
THESE STORMS. THE STORMS WILL GRADUALLY WEAKEN THE REMAINDER OF
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE INTO FAR SOUTHEAST KANSAS AND WESTERN
MISSOURI THURSDAY EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OR REDEVELOP AHEAD OF THE FRONT DURING THE AFTERNOON.
INCREASED VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL LEAD
TO STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN STORM THREATS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AS THE CORE OF AN
UPPER LEVEL LOW MOVES THROUGH CENTRAL AND SOUTHERN MISSOURI.
SEVERE STORMS MAY AGAIN BE POSSIBLE...MAINLY OVER SOUTH CENTRAL
MISSOURI IF ENOUGH DAYTIME HEATING AND INSTABILITY CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 11, 5:49 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT WED MAY 11 2011

KSZ101-MOZ088-093-101-120045-
CHEROKEE KS-JASPER MO-MCDONALD MO-NEWTON MO-
649 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE...JASPER...MCDONALD AND
NEWTON COUNTIES UNTIL 745 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAULKNER TO 33 MILES
SOUTH OF SOUTH WEST CITY...MOVING NORTHEAST AT 40 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN CHEROKEE...JASPER...MCDONALD AND NEWTON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THESE STORMS...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3699 9463 3700 9507 3733 9509 3734 9485
      3734 9462 3737 9462 3735 9427 3664 9407
      3649 9407 3649 9462
TIME...MOT...LOC 2348Z 239DEG 33KT 3709 9502 3606 9473

WISE
Local storm report, May 11, 6:00 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     MELROSE                 37.03N 94.96W
05/11/2011  E50 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&

AFOSTER
Special weather statement, May 11, 6:28 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT WED MAY 11 2011

KSZ073-097-120115-
BOURBON KS-CRAWFORD KS-
728 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ALERT FOR CRAWFORD AND SOUTHERN BOURBON
COUNTIES UNTIL 815 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONE OAK...OR NEAR FRONTENAC...MOVING NORTH
AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3787 9509 3783 9461 3734 9462 3733 9472
      3739 9500 3766 9510
TIME...MOT...LOC 0028Z 175DEG 34KT 3745 9473

WISE
Local storm report, May 11, 6:33 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             PITTSBURG               37.41N 94.70W
05/11/2011  M1.00 INCH       CRAWFORD           KS   TRAINED SPOTTER

&&

AFOSTER
Local storm report, May 11, 6:35 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     SENECA                  36.84N 94.61W
05/11/2011  E50 MPH          NEWTON             MO   PUBLIC

&&

AFOSTER
Local storm report, May 11, 6:56 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     PINEVILLE               36.59N 94.38W
05/11/2011  E45 MPH          MCDONALD           MO   EMERGENCY MNGR

&&

JCOLUCCI

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

43 hail, 16 thunderstorm wind, 2 flash flood, 2 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, St. Clair

When
May 11, 7:35 PM CST to 7:38 PM CST
Where
St. Clair County, 0.9 mi SSW of Appleton City to 1.99 mi ENE of Appleton City
Rating
EF0
Path length
2.69 mi
Path width
50 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
38.188, -94.037

A National Weather Service storm survey determined that an EF-0 tornado touched down near the western edge of Appleton City and continued intermittently to near 2.5 miles northeast of town. The tornado downed several trees and caused minor shingle and roof damage to a few homes.

Thunderstorm Wind, Douglas

When
May 12, 3:45 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.950, -92.660

Several large limbs were blown down around town along with isolated power outages.

Hail, Douglas

When
May 12, 3:46 PM CST
Where
Douglas County, 1.3 mi ENE of Hest
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.910, -92.660

Hail, Cedar

When
May 12, 4:00 PM CST
Where
Cedar County, 0.88 mi SE of Bearcreek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.640, -93.660

Hail, Wright

When
May 12, 4:10 PM CST
Where
Wright County, 1.79 mi ENE of Cedar Gap
Measured
2.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.110, -92.650

Hail fell in town producing roof and car damage.

Hail, Vernon

When
May 12, 4:19 PM CST
Where
Vernon County, 0.88 mi NE of Bronaugh
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -94.470

Hail, Dade

When
May 12, 4:20 PM CST
Where
Dade County, 2.3 mi WNW of Ernest
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
37.490, -93.960

Hail, Dade

When
May 12, 4:21 PM CST
Where
Dade County, 0.55 mi E of Circola
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.550, -93.870

Hail, St. Clair

When
May 12, 4:30 PM CST
Where
St. Clair County, Osceola
Measured
1.75 in hail
Reported by
Public
Coordinates
38.050, -93.700

Hail, Dade

When
May 12, 4:36 PM CST
Where
Dade County, 0.55 mi E of Circola
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.550, -93.870

Hail, Camden

When
May 12, 4:50 PM CST
Where
Camden County, 0.54 mi E of Macks Creek
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.970, -92.970

The hail fell just south of town in a mainly rural location.

Hail, Polk

When
May 12, 5:00 PM CST
Where
Polk County, 2.14 mi NNE of Fair Play
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.660, -93.570

Hail, St. Clair

When
May 12, 5:02 PM CST
Where
St. Clair County, 0.88 mi NW of Tiffin
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.960, -93.940

Hail, Jasper

When
May 12, 5:10 PM CST
Where
Jasper County, Carl Jct
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.180, -94.570

Hail, Polk

When
May 12, 5:10 PM CST
Where
Polk County, 2.59 mi WNW of Huron
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
37.740, -93.410

Hail, Polk

When
May 12, 5:14 PM CST
Where
Polk County, 2.59 mi ENE of Dunnegan
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.720, -93.540

Hail, Jasper

When
May 12, 5:15 PM CST
Where
Jasper County, Carl Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.180, -94.570

Hail, Laclede

When
May 12, 5:15 PM CST
Where
Laclede County, 4.59 mi WSW of Abo
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.680, -92.550

Hail to the size of tennis balls was reported in a mainly rural area and relayed by the media.

Hail, Camden

When
May 12, 5:16 PM CST
Where
Camden County, Sunrise Beach
Measured
1.75 in hail
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
38.180, -92.780

Hail fell in a sparsely populated area. However, a few homes and businesses received some roof damage.

Hail, Laclede

When
May 12, 5:20 PM CST
Where
Laclede County, Falcon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.600, -92.380

Hail, Camden

When
May 12, 5:20 PM CST
Where
Camden County, Sunrise Beach
Measured
4.25 in hail
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
38.180, -92.780

Hail to the size of softballs fell damaging roofs of homes and businesses. The hail also broke windows out of cars and damaged other structures.

Funnel Cloud, Jasper

When
May 12, 5:20 PM CST to 6:20 PM CST
Where
Jasper County, 0.95 mi SE of Brooklyn Hgts
Reported by
Public
Coordinates
37.169, -94.390

Thunderstorm Wind, Jasper

When
May 12, 5:20 PM CST
Where
Jasper County, 0.88 mi SE of Oronogo
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.190, -94.470

There was minor siding damage to a couple homes and a couple trees were blown down.

Hail, Hickory

When
May 12, 5:25 PM CST
Where
Hickory County, Pittsburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.830, -93.300

Hail, Hickory

When
May 12, 5:39 PM CST
Where
Hickory County, Pittsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.830, -93.300

Hail, Jasper

When
May 12, 5:40 PM CST
Where
Jasper County, 1.3 mi ENE of Jasper
Measured
0.88 in hail
Reported by
Public
Coordinates
37.340, -94.300

Hail, Laclede

When
May 12, 5:43 PM CST
Where
Laclede County, 1.49 mi SSW of Hazelgreen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -92.440

Thunderstorm Wind, Barton

When
May 12, 5:45 PM CST
Where
Barton County, 0.33 mi SW of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.526, -94.103

A few trees were blown down near Newport.

Hail, Newton

When
May 12, 5:46 PM CST
Where
Newton County, 0.88 mi SW of Seneca
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.840, -94.610

Hail, Dallas

When
May 12, 5:47 PM CST
Where
Dallas County, 0.88 mi NE of Louisburg
Measured
1 in hail
Reported by
State Official
Coordinates
37.760, -93.140

Hail, Newton

When
May 12, 5:55 PM CST
Where
Newton County, 1.49 mi SSE of Fredville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -94.410

Hail, Dade

When
May 12, 6:00 PM CST
Where
Dade County, 0.55 mi E of Greenfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.420, -93.840

Hail, Morgan

When
May 12, 6:05 PM CST
Where
Morgan County, 1.76 mi ENE of Marvin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.430, -92.740

Hail, Cedar

When
May 12, 6:05 PM CST
Where
Cedar County, 0.55 mi E of Jerico Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.620, -94.010

Hail, Newton

When
May 12, 6:05 PM CST
Where
Newton County, 2.16 mi SW of Diamond Sheperd Arpt
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
36.960, -94.350

Hail, Hickory

When
May 12, 6:13 PM CST
Where
Hickory County, 4.68 mi SSE of Jordan
Measured
2 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.970, -93.110

Hail fell in the town of Almon damaging roofs and cars.

Hail, Camden

When
May 12, 6:16 PM CST
Where
Camden County, 3.27 mi W of Macks Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.970, -93.040

Hail, Jasper

When
May 12, 6:25 PM CST
Where
Jasper County, 1.65 mi W of Sarcoxie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.070, -94.150

Hail, Camden

When
May 12, 6:25 PM CST
Where
Camden County, 0.54 mi E of Macks Creek
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.970, -92.970

Hail, Camden

When
May 12, 6:45 PM CST
Where
Camden County, Sunrise Beach
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.180, -92.780

Thunderstorm Wind, Polk

When
May 12, 6:45 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.610, -93.410

A large sign was damaged.

Hail, Dallas

When
May 12, 6:55 PM CST
Where
Dallas County, 0.69 mi N of Urbana
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.840, -93.170

Thunderstorm Wind, Greene

When
May 12, 6:55 PM CST
Where
Greene County, 0.27 mi SE of Republic
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.118, -93.476

A barn was damaged.

Hail, Dallas

When
May 12, 7:20 PM CST
Where
Dallas County, 0.69 mi N of Urbana
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.840, -93.170

Thunderstorm Wind, Greene

When
May 12, 7:25 PM CST
Where
Greene County, 3.51 mi NE of Battlefield
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.160, -93.341

Thunderstorm Wind, Greene

When
May 12, 7:31 PM CST
Where
Greene County, 2.31 mi W of Sequiota
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.150, -93.272

A power line was blown down near Rogers and Fremont streets.

Thunderstorm Wind, Douglas

When
May 12, 7:56 PM CST
Where
Douglas County, 1.8 mi ESE of Roy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.870, -92.770

One hundred feet of roofing was blown off of a home.

Thunderstorm Wind, Douglas

When
May 12, 8:00 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Hail, Laclede

When
May 12, 8:04 PM CST
Where
Laclede County, 5.64 mi NE of Eldridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.890, -92.700

Thunderstorm Wind, Laclede

When
May 12, 8:11 PM CST
Where
Laclede County, 0.88 mi SE of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.670, -92.660

Emergency manager estimated wind gusts up to 60 mph.

Hail, Laclede

When
May 12, 8:12 PM CST
Where
Laclede County, Hazelgreen
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.770, -92.430

Thunderstorm Wind, Douglas

When
May 12, 8:12 PM CST
Where
Douglas County, 0.88 mi NE of Rome
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.840, -92.770

Trees were blown down along Highway A.

Thunderstorm Wind, Douglas

When
May 12, 8:14 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.950, -92.660

An amateur radio operator estimated wind gusts up to 60 mph.

Hail, Wright

When
May 12, 8:30 PM CST
Where
Wright County, 0.69 mi S of Mansfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.110, -92.580

Thunderstorm Wind, Ozark

When
May 12, 8:35 PM CST
Where
Ozark County, 1.49 mi NNE of Tecumseh
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.600, -92.270

A couple trees were blown down.

Hail, Pulaski

When
May 12, 8:40 PM CST
Where
Pulaski County, Waynesville
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -92.200

Hail, Phelps

When
May 12, 9:17 PM CST
Where
Phelps County, Rolla
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -91.770

Thunderstorm Wind, Phelps

When
May 12, 9:17 PM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.950, -91.770

The public estimated wind gusts up to 60 mph.

Flash Flood, Maries

When
May 12, 9:55 PM CST
Where
Maries County, 1.59 mi WSW of Shantytown to 1.88 mi WSW of Shantytown
Cause
Heavy Rain
Reported by
Public
Coordinates
38.023, -92.078

Two to two and a half feet of water was flowing over County Road 624 in the vicinity of Maries Creek.

Thunderstorm Wind, Howell

When
May 12, 10:00 PM CST
Where
Howell County, 0.65 mi NNW of West Plains Arpt to 3 mi NNE of (H63)west Plains
Measured
62 kt (71 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.759, -91.873

Straight line winds of at least 70 mph intermittently downed trees starting at Highway 63 on the northwest side of West Plains. The path continued for three miles to the east northeast of town.

Hail, Oregon

When
May 12, 10:15 PM CST
Where
Oregon County, 1.49 mi SSW of Alton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.680, -91.410

Thunderstorm Wind, Shannon

When
May 12, 11:00 PM CST
Where
Shannon County, 2.27 mi SW of Munsett to 2.72 mi SSW of Munsett
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.095, -91.356

Several trees were uprooted by thunderstorm winds along Highway 19 four miles south of Eminence. Additional trees were blown down on Highway 106.

Flash Flood, Maries

When
May 12, 11:08 PM CST
Where
Maries County, 2.28 mi N of Shantytown to 2.22 mi N of Shantytown
Cause
Heavy Rain
Reported by
Public
Coordinates
38.063, -92.056

Flooding was reported of low water crossings.

Heavy Rain, Miller

When
May 13, 12:06 AM CST
Where
Miller County, 1.77 mi ESE of Iberia
Reported by
COOP Observer
Coordinates
38.090, -92.290

A total rainfall of 3.20 inches was measured from multiple rounds of thunderstorms.

Heavy Rain, Pulaski

When
May 13, 12:22 AM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Reported by
Public
Coordinates
37.990, -92.090

A total rainfall of 2.74 inches was measured from multiple rounds of thunderstorms.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313231, 296585, 292476, 292477, 292885, 292478, 292886, 292479, 292887, 292888, 292889, 292890, 292508, 292481, 292509, 292510, 292511, 292891, 292892, 292482, 292893, 296575, 296576, 292483, 292894, 292484, 292485, 296577, 292486, 292487, 292488, 292489, 292490, 292491, 292895, 292896, 292492, 292493, 292897, 292494, and more.